Today, we had a case of an elderly man who presented with a fever, and developed a macular rash on hospitalization day 2. This was a great case to think about the differential of “fever and rash,” and to remind ourselves of the dermatologic emergencies to consider in patients with this complaint. See below for a cool mnemonic and some pearls on DRESS!
Fever and Rash
- Think of must-not miss life-threatening diagnoses – useful pneumonic is SMART!
|Sepsis/Toxic shock||– Early onset: diffuse, red, macular rash that also involves palms and soles : mucosal involvement with conjunctival-scleral hemorrhage and hyperemia of vagina and oropharyngeal mucosa : May also develop bullae, vesicles
– Late onset: pruritic maculopapular rash with desquamation of palms and soles
|Meningococcal infection||– Petechial rash most frequently on trunk and lower portions of the body that coalesce into large purpuric and ecchymotic lesions
– Maculopapular eruption resembling viral exanthems can be an early finding, but generally resolves within hours to 1-2 days of infection
|Acute infective endocarditis||– Petechiae, splinter hemorrhages, Janeway lesion (macular, painless and erythematous on palms and soles)|
|Rocky Mount Spotted Fever||– Occurs in 88-90% of patients, but is uncommonly seen in initial presentation (develops on days 3-5)
– Blanching, erythematous rash with macules that become petechial over time
|TEN/Stevens Johnson Syndrome
|– Typically begin with ill-defined, coalescing erythematous macules with purpuric centers à as disease progresses, vesicles and bullae form within days with sloughing of skin.|
DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms)
- Drug-induced hypersensitivity reaction that includes skin eruption, hematologic abnormalities (eosinophilia, atypical lymphocytosis), lymphadenopathy, and internal organ involvement (liver, kidney, lung)
- KEY timing: DRESS is characterized by a long latency (2-8 weeks) between drug exposure and disease onset
- Course tends to be prolonged with frequent relapses DESPITE discontinuation of the culprit drug
- Frequency depends on the type of drug and immune status of the patient.
- 1-5 per 10,000 patients exposed to anticonvulsants, carbamazepine and phenytoin
- Higher incidence in patients taking lamotrigine (1 per 300).
- Etiology and Risk Factors
- Most frequently reported drug culprits: antiepileptic medications, allopurinol, sulfonamides, dapsone, minocycline, vancomycin.
- Drug-specific immune activation + herpesvirus reactivation?!
- HHV6 reactivation: reactivation of herpesvirus infection has been associated with DRESS. – Couple studies showed that an increase in antibody titer against HHV-6 was detected in approximately 60% of patients 2-4 weeks after onset of symptoms (Tohyama et al., Br J Dermatol. 2007 Nov;157(5):934-40/ Picard et al., Sci Transl Med. 2010;2(46)ra62) – Disease relapses have been shown to be temporally related to detection of HHV-6 DNA in the peripheral blood
- Clinical Presentation
- Skin: morbilliform eruption, facial edema (1/2 of cases)
- Systemic symptoms: fever, diffuse tender lymphadenopathy
- Lab abnormalities: eosinophilia (50-90% of cases), atypical lymphocytosis, transaminitis
- Organ involvement: Liver (cholestatic and hepatocellular injury), kidney (interstitial nephritis), pulmonary (interstitial pneumonitis), heart (eosinophilic myocarditis, pericarditis), muscle (myositis), peripheral nerves (polyneuritis), eye (uveitis)
- Management: Drug withdrawal and supportive measures!